Indian Journal of Nuclear Medicine

CASE REPORT
Year
: 2012  |  Volume : 27  |  Issue : 2  |  Page : 105--106

Extraosseous Tc-99m methylene diphosphonate concentration in the forearm following post-mastectomy lymphatic obstruction


Anish Bhattacharya, Madan Parmar, Bhagwant Rai Mittal 
 Department of Nuclear Medicine, Postgraduate Institute of Medical Education and Research, Chandigarh, India

Correspondence Address:
Anish Bhattacharya
Department of Nuclear Medicine, Postgraduate Institute of Medical Education and Research, Chandigarh - 160 012
India

Abstract

A 42-year-old female patient with a past history of right breast cancer and recent onset swelling of the right forearm underwent routine whole-body bone scintigraphy with Tc-99m methylene diphosphonate, 2 years after a modified radical mastectomy. Diffuse soft tissue tracer concentration was seen in the right forearm. Subsequent lymphoscintigraphy using Tc-99m sulphur colloid revealed obstructed lymphatic drainage in the right upper limb.



How to cite this article:
Bhattacharya A, Parmar M, Mittal BR. Extraosseous Tc-99m methylene diphosphonate concentration in the forearm following post-mastectomy lymphatic obstruction.Indian J Nucl Med 2012;27:105-106


How to cite this URL:
Bhattacharya A, Parmar M, Mittal BR. Extraosseous Tc-99m methylene diphosphonate concentration in the forearm following post-mastectomy lymphatic obstruction. Indian J Nucl Med [serial online] 2012 [cited 2023 Jan 27 ];27:105-106
Available from: https://www.ijnm.in/text.asp?2012/27/2/105/110696


Full Text

 Introduction



Lymphedema is a common complication of breast cancer treatment, especially after axillary lymph node dissection and radiotherapy. This condition may become apparent during routine bone imaging with Tc-99m methylene diphosphonate (MDP). In such cases, lymphoscintigraphy can be used to confirm obstruction to lymphatic drainage.

 Case Report



A 42-year-old female patient with a history of right breast cancer reported recent onset swelling of the right forearm. She had undergone modified radical mastectomy 2 years previously, with subsequent chemotherapy and radiotherapy. A routine whole-body bone scan was performed to assess any skeletal involvement. Following intravenous injection of 740 MBq (20 mCi) of Tc-99m MDP, imaging was performed after 3 hours under a dual head gamma camera (Ecam, Siemens, Germany) fitted with a low-energy high-resolution collimator. Diffuse soft tissue uptake of tracer in the right forearm, extending to the right elbow was noted [Figure 1]. No bony abnormality was detected.{Figure 1}

A provisional diagnosis of lymphatic obstruction in the right upper limb was made and lymphoscintigraphy was performed during the patient's next visit, 7 days later. Unfiltered Tc99m-sulphur colloid (20 MBq) was injected intradermally into the second and third web spaces of each hand, and whole body images were acquired after 10 min and 2 hours under the same gamma camera, with the arms raised above the head. The 10-min image showed rapid movement of tracer into the left trochlear and axillary lymph nodes, with minimal tracer movement in the region of the distal right forearm. The delayed image showed diffuse soft tissue concentration of tracer only in the distal part of the right forearm, with no further ascent, indicating lymphatic obstruction [Figure 2].{Figure 2}

 Discussion



Lymphedema is a common complication of breast cancer treatment, with a significantly higher incidence reported after axillary lymph node dissection and radiotherapy (38.3-42.4%) as compared to that by any one treatment modality alone (7.4-13.4%). [1],[2],[3] Post-mastectomy edema may be early and occur shortly after surgery, resulting from acute lymphatic overload, and decrease as compensatory pathways develop. Late lymphedema may develop months to years after surgery. [4] This condition is often progressive, attributed to lymphatic obstruction by surgical interruption or fibrosis and precipitates overload in already compromised lymphatic channels.

Extraosseous soft tissue concentration of bone imaging agents like Tc-99m MDP and Tc-99m HMDP has been reported in conditions that cause hyperemia (i.e., inflammation, neovascularity, altered sympathetic tone with resultant vasodilatation) and altered capillary permeability, resulting in increased distribution of the tracer within the soft tissues. [5],[6],[7] The exact mechanism of non-osseous accumulation of bone scanning agents is still unclear; however, it has been proposed that Tc-99m MDP accumulates in serous effusions by directly exuding from the peripheral blood vessels to the serous cavity along with the increased blood flow, the increased vascularity and vascular permeability. [8],[9]

References

1Deo SV, Ray S, Rath GK, Shukla NK, Kar M, Asthana S, et al. Prevalence and risk factors for development of lymphedema following breast cancer. Indian J Cancer 2004;41:8-12.
2Petrek JA, Heelan MC. Incidence of breast carcinoma-related lymphedema. Cancer 1998;83:2776-81.
3Kissin MW, Querci della Rovere G, Easton D, Westbury G. Risk of lymphoedema following the treatment of breast cancer. Br J Surg 1986;73:580-4.
4Brismar B, Ljungdahl I. Postoperative lymphoedema after treatment of breast cancer. Acta Chir Scand 1983;149:687-9.
5Tuncel M, Erbas B, Mahmoudian B. Soft tissue uptake of bone radiopharmaceuticals. Semin Nucl Med 2003;33:334-7.
6Kaye J, Hayward M. Soft tissue uptake on 99mTc methylene diphosphonate bone scan imaging: Pictorial review. Australas Radiol 2002;46:13-21.
7Manoli RS, Soin JS. Unilateral increased radioactivity in the lower extremities on routine 99mTc-pyrophosphate bone imaging. Clin Nucl Med 1978;3:374-8.
8Kida T, Tsuda F, Fujita Y, Munakata S, Sasaki M. Accumulation of Technetium-99m MDP in pseudomyxoma peritonei. Ann Nucl Med 1990;4:101-5.
9Peller PJ, Vincent BH, Kransdorf MJ. Extraosseous Tc-99m MDP uptake: A pathophysiological approach. Radiographics 1993;13:715-34.